Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 82, NWS Sioux Falls, SD

June 24, 2003Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2003, 12:25 AM CDT for Pipestone County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 12:25 AM CDT (05:25 UTC)
Expired
Jun 24, 2003, 1:15 AM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Pipestone County, MN

The radar

The Sioux Falls radar (KFSD), 55 km from the middle of the area, began a volume at 05:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 11:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1534 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1534 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

755 
WUUS53 KFSD 240525
SVRFSD
MNC117-240615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1225 AM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIPESTONE COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 115 AM CDT

* AT 1225 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF PIPESTONE...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDGERTON AROUND 1240 AM CDT
  PIPESTONE AROUND 1245 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4387 9647 4387 9611 4411 9608 4418 9638

$$

BOUSTEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 8:19 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 23, 8:19 PM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 PM CDT MON JUN 23 2003

THUNDERSTORMS DEVELOPING ALONG NOSE OF MOISTURE ADVECTION OVER
NORTHEAST NEBRASKA. EXPECT A FEW STRONG STORMS TO DEVELOP OUT OF
THIS CLUSTER...BUT REMAIN MAINLY ALONG THE MO RIVER AREA. NORTH OF
HERE...SOME OF THE THUNDERSTORMS COULD PUSH NORTHEAST AND PROVIDE A
THREAT OF HEAVY RAIN...AND AN ISOLATED SEVERE THREAT. THE MAIN
TORNADO THREAT SHOULD ALSO BE ALONG THE MO RIVER.

WILL WATCH CONVECTION OVER WESTERN SD TO SEE IF IT WILL DEVELOP INTO
AN MCS...ALTHOUGH ENVIRONMENT NOT GREAT FOR AN ORGANIZED MCS.

.FSD...NONE

08
Hazardous weather outlook, Jun 23, 10:38 AM CDT, 13 hours 47 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-
012>014-020>022-031-032-NEZ013-014-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...WITH
ISOLATED SEVERE STORMS POSSIBLE...MAINLY NEAR THE MISSOURI RIVER.

MOST OF THE SIGNIFICANT AND POSSIBLY SEVERE THUNDERSTORMS SHOULD
HOLD OFF UNTIL TONIGHT. LOW PRESSURE CENTERED IN NORTHWEST KANSAS
THIS AFTERNOON...WILL MOVE NORTHEAST INTO CENTRAL NEBRASKA
TONIGHT...BRINGING A WARM FRONT NORTHWARD THROUGH NEBRASKA
TOWARDS THE AREA. WARM MOIST AND UNSTABLE AIR WILL FLOW NORTH
INTO THE AREA THROUGH TONIGHT.

THERE IS A MODERATE RISK OF SEVERE WEATHER DEVELOPING ACROSS THE
AREA THROUGH THE EVENING. ISOLATED TORNADOES WILL BE
POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 90. LARGE HAIL AND
DAMAGING WINDS WILL ALSO BE LIKELY FROM ANY THUNDERSTORMS WHICH
DEVELOP TONIGHT.

A TRANSITION TO HEAVY RAIN PRODUCING THUNDERSTORMS IS EXPECTED
LATER TONIGHT.

FLOODING...
AREAS OF VERY HEAVY RAINFALL ARE LIKELY TONIGHT...ESPECIALLY IN
LOCATIONS ALONG AND NORTH OF A LINE FROM YANKTON SOUTH
DAKOTA...TO SPENCER IOWA.  LOCALIZED FLOODING IS
POSSIBLE...PRIMARILY IN URBAN AREAS AND OTHER LOCATIONS WITH POOR
DRAINAGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOCATIONS SOUTH AND EAST OF A LINE FROM GREGORY...TO MITCHELL AND
BROOKINGS... REMAIN IN A MODERATE RISK FOR SEVERE WEATHER TUESDAY
AND TUESDAY NIGHT.  THE MAIN FRONTAL BOUNDARY IS EXPECTED TO
SHIFT SOUTHEAST...INTO EXTREME SOUTHEAST SOUTH DAKOTA AND
SOUTHWEST MINNESOTA BY TUESDAY EVENING... AND A VERY UNSTABLE
AIRMASS WILL REMAIN IN PLACE ACROSS THE AREA.  AT THIS TIME IT IS
DIFFICULT TO PINPOINT WHERE THUNDERSTORM DEVELOPMENT WILL TAKE
PLACE ON TUESDAY.  HOWEVER AT THIS TIME IT APPEARS THAT AREAS
WITHIN THE MODERATE RISK WILL AGAIN SEE A POSSIBILITY OF LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES LATE TUESDAY
AFTERNOON AND EVENING.

THE COLD FRONT IS EXPECTED TO PUSH THROUGH NORTHWEST IOWA ON
WEDNESDAY...SHIFTING THE CHANCE FOR SEVERE WEATHER INTO THIS AREA

FOR WEDNESDAY AND WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE NEAR THE MISSOURI RIVER AFTER
11 AM.
SPOTTER ACTIVATION WILL BE LIKELY IN MOST AREAS AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Jun 23, 9:58 PM CDT, 2 hours 27 minutes before
IAZ001-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>067-
240345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT MON JUN 23 2003

...PORTIONS OF TORNADO WATCH NUMBER 570 HAVE BEEN CANCELLED...

THE COUNTIES THAT REMAIN IN THE TORNADO WATCH ARE...

IOWA...
OSCEOLA
DICKINSON
SIOUX
OBRIEN
CLAY

08
Special weather statement, Jun 23, 9:59 PM CDT, 2 hours 26 minutes before
IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
052>062-064>067-240345-

SPECIAL WEATHER STATEMENT...CORRECTED FOR PROPER COUNTY GROUP
NATIONAL WEATHER SERVICE SIOUX FALLS SD
959 PM CDT MON JUN 23 2003

...PORTIONS OF TORNADO WATCH NUMBER 570 HAVE BEEN CANCELLED...

THE COUNTIES THAT REMAIN IN THE TORNADO WATCH ARE...

IOWA...
OSCEOLA
DICKINSON
SIOUX
OBRIEN
CLAY

08

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:14 AM CDTSevere Thunderstorm WarningFSDCottonwood31 min
Jun 24, 1:33 AM CDTSevere Thunderstorm WarningFSDLyon42 min
Jun 24, 8:45 AM CDTSevere Thunderstorm WarningFSDMurray30 min
Jun 24, 5:34 PM CDTTornado WarningFSDLincoln26 min
Jun 24, 6:51 PM CDTSevere Thunderstorm WarningFSDRock24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.